×

A front-tracking alternative to the random choice method. (English) Zbl 0799.35153

Summary: An alternative to Glimm’s proof of the existence of solutions to systems of hyperbolic conservation laws is presented. The proof is based on an idea of Dafermos for the single conservation law and in some respects simplifies Glimm’s original argument. The proof is based on construction of approximate solutions of which a subsequence converges. It is shown that the constructed solution satisfies Lax’s entropy inequalities. The construction also gives a numerical method for solving such systems.

MSC:

35L65 Hyperbolic conservation laws
35D05 Existence of generalized solutions of PDE (MSC2000)
76T99 Multiphase and multicomponent flows
35L67 Shocks and singularities for hyperbolic equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537 – 566. · Zbl 0081.08803
[2] James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 697 – 715. · Zbl 0141.28902
[3] Tai Ping Liu, The deterministic version of the Glimm scheme, Comm. Math. Phys. 57 (1977), no. 2, 135 – 148. · Zbl 0376.35042
[4] Alexandre Joel Chorin, Random choice solution of hyperbolic systems, J. Computational Phys. 22 (1976), no. 4, 517 – 533. · Zbl 0354.65047
[5] Peter Lax, Shock waves and entropy, Contributions to nonlinear functional analysis (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1971) Academic Press, New York, 1971, pp. 603 – 634. · Zbl 0268.35014
[6] J. H. Bick and G. F. Newell, A continuum model for two-directional traffic flow, Quart. J. Appl. Math. 18 (1961), 191-204. · Zbl 0103.13301
[7] A. J. Chorin and J. E. Marsden, A mathematical introduction to fluid mechanics, Springer-Verlag, New York-Heidelberg, 1979. · Zbl 0417.76002
[8] D. W. Peaceman, Fundamentals of numerical reservoir simulation, Elsevier, Amsterdam, 1977.
[9] Constantine M. Dafermos, Polygonal approximations of solutions of the initial value problem for a conservation law, J. Math. Anal. Appl. 38 (1972), 33 – 41. · Zbl 0233.35014
[10] Randall J. LeVeque, Large time step shock-capturing techniques for scalar conservation laws, SIAM J. Numer. Anal. 19 (1982), no. 6, 1091 – 1109. · Zbl 0493.65040
[11] H. Holden, L. Holden, and R. Høegh-Krohn, A numerical method for first order nonlinear scalar conservation laws in one dimension, Comput. Math. Appl. 15 (1988), no. 6-8, 595 – 602. Hyperbolic partial differential equations. V. · Zbl 0658.65085
[12] R. Høegh-Krohn and N. H. Risebro, The Riemann problem for a single conservation law in two space dimensions, Oslo Univ. Preprint series, 1988.
[13] Blair K. Swartz and Burton Wendroff, AZTEC: a front tracking code based on Godunov’s method, Appl. Numer. Math. 2 (1986), no. 3-5, 385 – 397. · Zbl 0601.76088
[14] Joel Smoller, Shock waves and reaction-diffusion equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 258, Springer-Verlag, New York-Berlin, 1983. · Zbl 0508.35002
[15] Tai Ping Liu, Large-time behavior of solutions of initial and initial-boundary value problems of a general system of hyperbolic conservation laws, Comm. Math. Phys. 55 (1977), no. 2, 163 – 177. · Zbl 0353.35009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.